Well, the Cytomel that was helping me so much (as a complement to my Synthroid) has now made me "toxic," according to my doc. I've been dealing with increased anxiety and insomnia, in addition to very severe...I'm just going to type the disgusting word...diarrhea. I decreased the dose (chopping the pill in half with a vegetable chopper), but the symptoms listed above did not dissipate. I finally had to stop taking the Cytomel completely (as of last night), and I'm waiting to see what happens.
Has this happened to anyone else? I'm extremely disheartened, as I thought Cytomel was the answer for me.
Hi LovesTeaching I am sorry, I know how frustrating this is.
I am new to all of this but maybe you could try Armour? From what I understand, it has T3 and T4. Maybe the balance would be better. I will probably be switching to Armour from Synthroid. Hopefully others with more knowledge will have some advice.
Thanks very much for your kindness. I have yet to find a doc who prescribes Armour and takes my insurance, but I will start trying again when my stomach feels better. Right now, I'm just very concerned that I will not be able to work (I've been home for 2 days and have missed so much work this year due to illness).
How much cytomel were you taking and for how long. How much synthroid?
I take 112 mcg of Synthroid and have for many years. Recently, I started taking 5 mcg of Cytomel in the morning. It made me feel so much better, but I experienced an afternoon slump. Therefore, my doc told me to take another 5 mcg in the afternoon. When I started to exhibit symptoms of toxicity, I went down to half as much (2.5 mcg in the morning and 2.5 in the afternoon). Even that was too much, apparently, so now I've stopped the Cytomel altogether.
I'll try and take a stab at this. Lets see... T3 is without a doubt a rambuntious hormone. If one takes it....and it feels good, it doesn't necessarily mean it will stay that way....or that more is better.
Here's why I think that is...and I could be wrong. I think it does build in the body's tissues....and may cause your t4 to build more than it would alone. So....once the stockpile hits the critical mass.....a few weeks..months later...TOXIC overload occurs. That is why, one should increase slowly, and wait...a few weeks before adding more. Then test...wait...add. You see, I think one has to just be more careful with it than t4.
Its like electricity, that harnessed properly will heat your house, cook your food....while inside a lightening bolt, burn your house down. Its all in the handling. Now...once you hit OVERLOAD....of course you can't keep putting some in...you are already saturated, and your body will revolt. You have to wait till some of the stockpile gets used before you can add again. Doesn't mean it was bad...its just something that requires proper respect.
Although...I am a Armour loyalist here, I beleive the same thing applies to Armour for the same reason. If you ask me the reason why Docs like the "T4 only" protocal is that they don't have to apply their thinking differently to the t3...which so clearly playes its own perfectly particular game in your system.
Your reasoning makes perfect sense and may very well describe what happened to me. Maybe I'll be able to try Cytomel again at some point (althought I'd prefer to try Armour). Meanwhile, my internist is making me go for further testing to rule out other things (a parasite, etc.).
Hi LovesTeaching. I am sorry you are feeling so crummy, I know how frustrating it is. Some people, not all, have found success finding a good doctor by doing an on-line search of "Top Thyroid Doctors."
Someone here suggested to me when calling new doctor offices to ask if the doctor prescribes Armour. This may save you some time and disappointment.
I hope you find a good doctor soon.